What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 12, 12:49 PM EST, 11 minutes earlier.
Area forecast discussion, Aug 12, 12:49 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
149 PM EDT Sat Aug 12 2017
.SYNOPSIS...
A cold front will cross the area this evening and continue to
produce scattered showers and thunderstorms. A few of the
thunderstorms may be strong southeast of Lake Ontario. A few light
showers may linger overnight east of Lake Ontario. High pressure
will then bring a return to dry weather Sunday and into the first
half of the new work week. Temperatures will be very close to late
summer normals.
&&
.NEAR TERM /THROUGH TONIGHT/...
Radar imagery showing a broken line of showers and storms slowly
increasing from the interior western Southern Tier into the western
Finger Lakes and areas southeast of Lake Ontario. This line is the
first of a pair of cold fronts to cross the area, and will be the
focus for the most organized and stronger convection. High
resolution convective allowing model guidance such as the HRRR and
3KM NAM have a good handle on this line, and continue to intensify
the storms as they move into areas southeast of Lake Ontario through
late afternoon.
The environment is marginally supportive of a few strong to
potentially severe storms in this area with moderate instability and
30-35 knots deep layer shear. That said, the more favorable
environment just barely clips the eastern edge of our CWA from
Ontario to southern Lewis Counties, with better severe weather
chances lying east of our area.
Farther west, a well defined convergence zone will set up through
early evening along the northern edge of the Lake Erie breeze from
the Niagara Peninsula east across Niagara/Orleans counties.
Scattered storms will develop along this boundary through the
afternoon. During the early evening, the second cold front and base
of the mid level trough will enter western NY, with the cold front
forcing the convergent boundary to move ESE across the Buffalo area
and into the Genesee Valley, supporting a few more thunderstorms.
This will quickly break down into scattered light showers by mid to
late evening as the convergence zone breaks down.
Overnight the base of the sharpening mid level trough will cross the
area. The combination of weak large scale ascent and developing low
level moist NW upslope flow may support a few more scattered showers
east and southeast of Lake Ontario, and also across the higher
terrain of the western Southern Tier. For the rest of the area,
forecast soundings suggest a period of trapped low level moisture
beneath the frontal inversion, with NW upslope flow aiding in the
development of low stratus and overcast skies across much of the
area. Modest cold advection will drop temperatures into the lower
60s on the lake plains by daybreak, with mid 50s across the interior
Southern Tier and Tug Hill region.
On Sunday NW upslope flow will continue to support low stratus
through mid morning across much of the area. Late morning through
the afternoon the stratus deck will break apart into diurnal cumulus
with daytime heating and mixing. The higher terrain will trend from
overcast to partly sunny later in the day, while stable lake shadows
develop southeast of the lakes with increasing amounts of sunshine
for the lake plains during the afternoon. A narrow local convergence
zone may keep more clouds in the Buffalo Metro area through the
afternoon. A slightly cooler airmass will support highs in the mid
70s across lower elevations and around 70 on the hills.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Sunday, behind the early weekend upper level trough, cooler and
drier air will flow across the region. On a northwest flow a few
lake enhanced showers will be possible SE of Lake Ontario as
temperatures aloft at 850 hPa dip to around +9C, providing marginal
instability over the lake.
An area of high pressure will press towards our region Sunday
afternoon, and cross the Eastern Great Lakes Sunday night and early
Monday. This feature will bring fair weather, comfortable levels of
humidity and afternoon temperatures in the 70s.
Late Monday afternoon and evening, an increase in moisture in the
mid levels behind this area of high pressure may bring an isolated
shower or thunderstorm to the So. Tier and into the Finger Lakes
region. This moisture, and weakening subsidence will also likely
bring more clouds through the afternoon across the region than on
Sunday.
Overnight lows both nights will range from the mid 50s to lower 60s,
with the milder overnight temperatures near the lakes.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
After several days of high pressure over the region...courtesy of a
blocked mid level flow...the pattern will gradually become quite
progressive. An omega block over the northern latitudes will become
pinched off over the Lower 48...and this will leave a quasi-zonal
flow over the Great Lakes region for the latter portion of the week.
This will be favorable for the passage of at least one front...with
an increasing chance for showers by the end of the week.
Temperatures during this period will average near to just above mid
August normals.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Scattered thunderstorms will continue through late afternoon and
early evening, with the best coverage from the interior Southern
Tier to the Finger Lakes and southern Tug Hill region, and also
locally across the Niagara Frontier. The heavier storms will produce
brief/local MVFR to IFR conditions, otherwise VFR will prevail
outside of the storms.
The convection will end by mid evening, with a few more scattered
light showers possible overnight for the western Southern Tier and
east/southeast of Lake Ontario. Low stratus is expected to develop
overnight as moist northwest upslope flow develops. This will bring
widespread MVFR CIGS to lower elevations and IFR across higher
terrain. If some of the more aggressive model guidance verifies a
period of IFR is even possible across the lower elevation airfields
from about 08Z-13Z.
The low stratus will mix out to diurnal cumulus by midday with CIGS
improving to VFR first across the lower elevations and last across
higher terrain. CIGS will scatter out across the lower elevations
near the lakes during the afternoon, while congested cumulus remains
over the higher terrain.
Outlook...
Monday through Wednesday...Mainly VFR. Local IFR in Southern Tier
valley fog each late night and early morning.
Thursday...VFR/MVFR with a chance of showers and thunderstorms.
&&
.MARINE...
Low pressure will move east across Quebec tonight with a secondary
cold front crossing the eastern Great Lakes this evening. Ahead of
the front, moderate southwest winds will bring Small Craft Advisory
conditions to Lake Erie through this evening, before winds become
northwest and diminish overnight. On Lake Ontario, west winds will
become northwest this evening, with 2-4 foot waves at the east and
southeast shores of Lake Ontario tonight remaining just below Small
Craft Advisory levels. These winds will gradually diminish on Sunday.
Sunday night through the first half of the new work week will
feature light winds as high pressure builds into the Great Lakes
region.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 11 PM EDT this evening for
NYZ010-019-085.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ040-
041.
Small Craft Advisory until 8 PM EDT this evening for
LEZ020.
&&
SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK
SHORT TERM...THOMAS
LONG TERM...RSH
AVIATION...HITCHCOCK
MARINE...HITCHCOCKHazardous weather outlook, Aug 12, 3:53 AM EST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
453 AM EDT Sat Aug 12 2017
NYZ001>003-011>014-020-021-130900-
Niagara-Orleans-Monroe-Genesee-Wyoming-Livingston-Ontario-
Cattaraugus-Allegany-
453 AM EDT Sat Aug 12 2017
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ010-019-085-130900-
Northern Erie-Chautauqua-Southern Erie-
453 AM EDT Sat Aug 12 2017
...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM EDT THIS MORNING
THROUGH THIS EVENING...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-130900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
453 AM EDT Sat Aug 12 2017
This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ004>008-130900-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
453 AM EDT Sat Aug 12 2017
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and Tonight.
Showers and thunderstorms will form through the day, with marginal
conditions present for these storms to blossom to strong to severe
limits. Potential impacts from these storms include both damaging
wind gusts, and hail as well as heavy rain.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Aug 12, 12:21 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Buffalo NY
121 PM EDT SAT AUG 12 2017
NYZ003-004-013-014-121745-
Ontario-Livingston-Wayne-Monroe-
121 PM EDT SAT AUG 12 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LIVINGSTON...
SOUTHEASTERN MONROE AND NORTHWESTERN ONTARIO COUNTIES...
At 120 PM EDT, a strong thunderstorm was located over Avon, or 9
miles northeast of Geneseo, moving east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Canandaigua, Avon, Victor, Honeoye Falls, Bristol, Lima, Bloomfield,
Farmington, Mendon and East Bloomfield.
This includes the following highways...
Interstate 390 between exits 8 and 11.
Interstate 90 between exits 45 and 44.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4282 7783 4300 7783 4305 7729 4278 7728
TIME...MOT...LOC 1720Z 268DEG 18KT 4292 7773
Mitchell
Special weather statement, Aug 12, 12:42 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Buffalo NY
142 PM EDT SAT AUG 12 2017
NYZ004>006-121830-
Oswego-Wayne-Northern Cayuga-
142 PM EDT SAT AUG 12 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WAYNE...
CAYUGA AND WESTERN OSWEGO COUNTIES...
At 142 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Oswego to 6 miles
south of Fair Haven Beach State Park. Movement was east at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Oswego, Fulton, Fair Haven Beach State Park, Pulaski, Central Square,
Cato, Selkirk Shores State Park, Mexico Point State Park, Nine Mile
Point and Battle Island State Park.
This includes Interstate 81 between exits 33 and 36.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4324 7615 4327 7621 4322 7619 4320 7621
4324 7627 4322 7626 4320 7627 4323 7631
4323 7648 4315 7647 4314 7649 4311 7647
4317 7683 4344 7667 4345 7665 4352 7650
4361 7600
TIME...MOT...LOC 1742Z 254DEG 23KT 4342 7662 4326 7673
Church